Kansas, 2007

Tornadoes and Hail in Kansas, May 4 to 6, 2007

May 4 to 6, 2007 · NWS ICT · 77 events in 15 counties and zones

A powerful but slow moving storm system caused several severe thunderstorm outbreaks from very late in the day on May 4th through late in the day on May 6th. This storm system was responsible for 20 tornadoes, 17 tornadoes were reported in parts of Central Kansas while 3 additional weak tornadoes occurred in South Central Kansas on the 6th as well as numerous reports of severe hail and winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.6 million
Crop damage
None recorded
Events
77

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A powerful but slow moving storm system caused several severe thunderstorm outbreaks from very late in the day on May 4th through late in the day on May 6th. This storm system was responsible for 20 tornadoes, 17 tornadoes were reported in parts of Central Kansas while 3 additional weak tornadoes occurred in South Central Kansas on the 6th as well as numerous reports of severe hail and winds. In Barton County alone, 500 power poles including several large transmission lines were knocked down causing at least 4.5 million dollars in damage. Since several tornadoes occurred over nearly the same areas it is not clear how many poles were knocked down from each tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 4, 8:00 PM CST, 28 minutes earlier.

Area forecast discussion, May 4, 8:00 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT FRI MAY 4 2007

.MESO UPDATE...
SUPERCELLS (LEFT AND RIGHT MOVERS) CONTINUE TO MOVE/DEVELOP
NORTHEAST...WEST AND NORTH OF THE FORECAST AREA. SUPERCELLS WEST
OF THE FORECAST AREA SHOULD CONTINUE TO PROGRESS NORTHEAST AS THEY
MOVE INTO A MORE UNSTABLE AIRMASS. AMPLE LOW-LEVEL WIND SHEAR AND
RELATIVELY WEAK CONVECTIVE INHIBITION SHOULD POSE A CONTINUED
TORNADO THREAT THROUGH THE NEXT 2-3 HOURS...MAINLY WITH
RIGHT-MOVING SUPERCELLS.

KLEINSASSER

&&

.PREV DISCUSSION... /ISSUED 709 PM CDT FRI MAY 4 2007/

MESO UPDATE...
TORNADO WATCH ISSUED UNTIL 2 AM FOR COUNTIES WEST OF I-135...NOT
INCLUDING WICHITA. CURRENTLY MONITORING TWO SUPERCELLS (RIGHT AND
LEFT MOVERS) PROGRESSING NORTHEAST ACROSS NORTHWEST
OKLAHOMA...THAT ARE NOW PROGRESSING WELL AWAY FROM THE DRYLINE.
GIVEN WEAK CONVECTIVE INHIBITION AMONGST VERY UNSTABLE
AIRMASS...DONT SEE ANY REASON FOR THESE CELLS TO NOT CONTINUE
PROGRESSING NORTHEAST AS THEY ENCOUNTER RICHER LOW-LEVEL
MOISTURE...AND MAYBE EVENTUALLY INTO SOUTHWEST PORTIONS OF THE
FORECAST AREA BY 9-10PM. ADDITIONALLY...MAY STILL SEE DEVELOPMENT
THIS EVENING FROM ROUGHLY HILL CITY THROUGH HAYS/RUSSELL AND GREAT
BEND. HOWEVER...THIS SCENARIO IS LOOKING A BIT LESS LIKELY AS
REGIONAL RADAR MOSAIC INDICATES A RETREATING DRY LINE...BUT THEY
ARENT OUT OF THE WOODS YET. REGARDLESS...INCREASING DEEP AND
LOW-LEVEL SHEAR BETWEEN 7-10 PM DUE TO BACKING SURFACE FLOW AND
INCREASING LOW-LEVEL JET SHOULD ENHANCE THE TORNADO THREAT
THROUGH 10 PM WITH ANY STORMS ACROSS THE AREA. WILL CONTINUE TO
MONITOR.

KLEINSASSER

AVIATION...
THUNDERSTORMS MAY EVENTUALLY MOVE/DEVELOP NORTHEAST INTO PORTIONS
OF CENTRAL AND SOUTH-CENTRAL KANSAS THIS EVENING. STILL TOO FAR
AWAY TO REALLY TIME OUT EXACTLY...HENCE VCTS WORDING FOR NOW.
OTHERWISE...ANTICIPATING IFR CEILINGS AND MVFR VISIBILITIES TO
ONCE AGAIN EVENTUALLY DEVELOP AFTER 06Z...AS DIURNAL COOLING SETS
IN. HOWEVER...WOULD BE SURPRISED TO SEE LIFR CONDITIONS...AS
BOUNDARY LAYER MIXING IS MUCH STRONGER TONIGHT THAN LAST NIGHT.
WILL MAKE TIMELY AMENDMENTS IF/WHEN NECESSARY.

KLEINSASSER

PREV DISCUSSION... /ISSUED 316 PM CDT FRI MAY 4 2007/

DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE WHERE THE FOCUS
OF CONVECTION WILL BE TONIGHT AND WHERE THE BEST CHANCES OF STORMS
WILL BE DURING THE REMAINDER OF THE WEEK.

TONIGHT:
LATEST VISIBLE IMAGERY AND SURFACE ANALYSIS SHOWING SEVERAL FOCUS
MECHANISMS THAT MAY PLAY A ROLE IN DEVELOPING CONVECTION LATE THIS
AFTERNOON. THE FIRST ONE IS JUST NOW GOING THROUGH WICHITA WITH THE
FLOW TURNING TO THE EAST ONCE THE BOUNDARY PASSES THROUGH. THIS
BOUNDARY IS MOVING THROUGH A RIPE ENVIRONMENT WITH CAPE VALUES
APPROACHING 3000J/KG. SHEAR PROFILES ARE ALSO VERY FAVORABLE FOR
SUPERCELLS WITH TORNADOES...BUT WE STILL HAVE ABOUT 80-100J/KG OF
CONVECTIVE INHIBITION. THE SECOND OBVIOUS FOCUS MECHANISM IS ACROSS
NORTHWEST KANSAS WHERE THE SURFACE BOUNDARY/DIFFERENTIAL HEATING
BOUNDARY CONTINUES TO LIFT NORTH. THIS AREA MAY END UP BEING THE
MOST ORGANIZED TONIGHT. LATEST WATER VAPOR LOOP/PROFILER DATA IS
ALSO SHOWING ABOUT 70-80KT JET STREAK MOVING THROUGH THE TEXAS
PANHANDLE. LATEST SURFACE ANALYSIS IS ALSO SHOWING THE DRY LINE
BECOMING VERY WELL DEFINED ACROSS SOUTHWEST KANSAS WITH MINIMAL
CONVECTIVE INHIBITION. THIS AREA IS ALSO UNDER THE INFLUENCE OF GOOD
DIFFLUENCE...WHICH COULD BE A FOCUS FOR SOME ISOLATED SUPERCELLS. WE
WILL HAVE WATCH THIS AREA THIS EVENING...BECAUSE ANY RIGHT MOVERS
WOULD AFFECT CENTRAL OR SOUTH CENTRAL KANSAS. WE HAVE LOWERED POPS
TONIGHT SINCE THE MAIN FOCUS LOOKS TO BE IN NORTHWEST KANSAS
TONIGHT. OTHERWISE...WE MAY SEE SOME MORE STRATOCUMULUS
REDEVELOPING DUE TO A GOOD STRONG LOW LEVEL JET.

SATURDAY-SATURDAY NIGHT:
THERE MAY BE A FEW SHOWERS OR STORMS IN THE MORNING IN CENTRAL
KANSAS DUE TO SOME MODEST MOISTURE TRANSPORT/ISENTROPIC
LIFT...ESPECIALLY IF THERE IS ANY LINGERING BOUNDARIES.
OTHERWISE...WE SHOULD SEE GOOD MIXING TAKE PLACE THROUGH THE DAY
WITH MOMENTUM TRANSFER VALUES POSSIBLY EXCEEDING 30KTS WHICH WILL BE
FAVORABLE FOR MOST OF US TO REACH WIND ADVISORY CRITERIA. WE ARE NOT
TOO KEEN ON CONVECTION CHANCES OVER OUR AREA...ESPECIALLY SINCE
THERE IS REALLY NO FOCUS MECHANISM TO KEY ON IN OUR FORECAST AREA.
WE HAVE BACKED OFF ON POPS SLIGHTLY TO REFLECT THIS. HOWEVER...WE
MAY HAVE TO WATCH WHEN THE CONVECTION FIRES ALONG THE DRY LINE. THE
REMAINDER OF THE NIGHT...WE WILL HAVE TO SEE HOW THINGS EVOLVES.
RIGHT NOW...WE BELIEVE THAT ANY OF THE SUPERCELL STORMS THAT GET
GOING ALONG THE DRY LINE MAY EVOLVE INTO A CLUSTER AND MOVE THROUGH
THE WESTERN SECTIONS OF THE FORECAST AREA DURING THE EVENING AND
OVERNIGHT WITH THE POTENTIAL FOR LARGE HAIL AND HIGH WINDS. WE WILL
HAVE A BETTER HANDLE ON THIS AS TIME GETS CLOSER.

SUNDAY-MONDAY:
THIS TIMEFRAME WILL BE HIGHLY DEPENDENT ON WHAT TAKES PLACE SATURDAY
NIGHT WITH ANY LINGERING OUTFLOW BOUNDARIES. THE MODELS ARE
GENERALLY IN AGREEMENT IN SHOWING THE SYNOPTIC BOUNDARY SETTING UP
OVER CENTRAL KANSAS. THIS BOUNDARY COULD SERVE AS A FOCUS FOR MORE
AREAS OF CONVECTION ON SUNDAY AND SUNDAY NIGHT. WE HAVE RAISED POPS
DURING THIS TIMEFRAME TO REFLECT THIS POTENTIAL. ON MONDAY THE
ECMWF/UKMET/GFS ARE ADVERTISING THE FRONTAL BOUNDARY SHIFTING
THROUGH THE FORECAST AREA DURING THE DAY WHICH COULD LIMIT OUR
CONVECTION CHANCES. WE HAVE KEPT OUR POPS ON THE CHANCE SIDE TO
REFLECT THIS.

TUESDAY-FRIDAY:
THE UPPER LEVEL TROF WILL CONTINUE HANG OVER THE NORTHERN ROCKIES AT
LEAST THROUGH WEDNESDAY. AS A RESULT...WE HAVE NOT MADE MANY CHANGES
AND KEPT OUR CHANCES OF THUNDERSTORMS IN THE PICTURE. THE MODELS ARE
SHOWING SOME UPPER LEVEL RIDGING TAKING PLACE LATE NEXT WEEK WHICH
MAY GIVE US A BREAK FROM THE RAIN.

AVIATION...

MVFR CONDITIONS ARE EXPECTED THROUGH THE EVENING HOURS TONIGHT. THE
BEST CHANCES FOR CONVECTION TO DEVELOP WILL BE ALONG AN AREA OF
CONVERGENCE NEAR HAYS AND DODGE CITY...AND THESE STORMS WOULD
PROPAGATE NORTHEASTWARD. THESE STORMS COULD AFFECT KRSL AND KGBD
THIS EVENING...WHILE OTHER SITES REMAIN DRY.

CEILINGS SHOULD LOWER TO IFR AND PERHAPS LIFR TONIGHT TOWARD
MIDNIGHT. SURFACE WINDS WILL REMAIN GUSTY OVERNIGHT AND THROUGH THE
DAY SATURDAY...ESPECIALLY OVER CENTRAL AND SOUTH CENTRAL KANSAS WITH
A STRONG JET OVER THE FORECAST AREA.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  84  66  79 /  20  20  50  50
HUTCHINSON      67  84  65  77 /  30  20  60  50
NEWTON          67  84  66  79 /  20  10  50  50
ELDORADO        67  84  67  80 /  20  10  40  40
WINFIELD-KWLD   68  85  67  80 /  20  10  40  40
RUSSELL         67  84  65  76 /  40  40  70  60
GREAT BEND      67  84  65  77 /  40  30  70  60
SALINA          67  84  65  78 /  30  20  70  50
MCPHERSON       67  84  66  77 /  30  20  60  50
COFFEYVILLE     67  85  68  83 /  10  10  30  40
CHANUTE         67  84  68  82 /  10  10  30  40
IOLA            67  83  68  82 /  10  10  20  40
PARSONS-KPPF    67  85  68  83 /  10  10  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 4, 7:14 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
814 PM CDT FRI MAY 4 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-060215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
814 PM CDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS MAY AFFECT LOCATIONS GENERALLY ALONG AND WEST
OF A LINE EXTENDING HILLSBORO TO EL DORADO TO ARKANSAS CITY BEFORE
MIDNIGHT. IF THESE STORMS DO MOVE INTO THE AREA THE PRIMARY THREATS
WILL BE LARGE HAIL...DAMAGING WINDS AND TORNADOES. A FEW STRONG TO
POSSIBLY SEVERE STORMS MAY CONTINUE TO AFFECT PORTIONS OF CENTRAL
AND SOUTH CENTRAL KANSAS AFTER MIDNIGHT...WITH A CONTINUED THREAT
FOR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY AND SUNDAY...THERE IS A CHANCE OF SEVERE THUNDERSTORMS
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...MAINLY ALONG AND WEST OF
INTERSTATE 135. THE THREAT FOR STRONG STORMS WILL THEN CONTINUE
MONDAY THROUGH WEDNESDAY ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THROUGH ABOUT 2 AM...GENERALLY ALONG
AND WEST OF A LINE EXTENDING FROM HILLSBORO TO EL DORADO TO ARKANSAS
CITY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/MBS/REC/ADK

In the hours before

Special weather statement, May 4, 7:57 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
857 PM CDT FRI MAY 4 2007

KSZ047-050230-
BARTON-
857 PM CDT FRI MAY 4 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR BELPRE...OR 14 MILES SOUTH OF LARNED...AND
MOVING NORTHEAST AT 45 MPH.

DAMAGING HAIL UP TO GOLF BALL SIZE HAIL IS EXPECTED WITH THIS STORM.

PEOPLE IN SOUTHERN BARTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

KETCHAM

The radar

The Dodge City radar (KDDC), 114 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

36 hail, 22 tornado, 19 thunderstorm wind. Local standard time, as filed.

Hail, Barton

When
May 4, 8:28 PM CST
Where
Barton County, 4.32 mi WSW of Heizer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.396, -98.954

Hail, Russell

When
May 4, 9:05 PM CST
Where
Russell County, 1.08 mi W of Bunker Hill
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
38.870, -98.700

Hail, Russell

When
May 4, 9:07 PM CST
Where
Russell County, 1.28 mi WSW of Bunker Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.863, -98.702

Hail, Russell

When
May 4, 9:26 PM CST
Where
Russell County, 1.75 mi NW of Lucas Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.088, -98.543

Hail, Lincoln

When
May 4, 9:30 PM CST
Where
Lincoln County, 7 mi N of Wolf Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.131, -98.470

Hail, Lincoln

When
May 4, 9:33 PM CST
Where
Lincoln County, 3.82 mi W of Grant
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.110, -98.400

Hail, Russell

When
May 4, 9:43 PM CST
Where
Russell County, 5.96 mi NW of Milberger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.770, -99.010

Hail, Barton

When
May 4, 11:29 PM CST
Where
Barton County, 3.46 mi S of Ellinwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.300, -98.580

Hail, Barton

When
May 4, 11:37 PM CST
Where
Barton County, 2.34 mi NNW of Pawnee Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.300, -99.000

Hail, Barton

When
May 4, 11:41 PM CST
Where
Barton County, 4.33 mi ESE of Dundee
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.290, -98.810

Tornado, Barton

When
May 4, 11:48 PM CST to 11:49 PM CST
Where
Barton County, 7 mi SW of Ellinwood
Rating
EF0
Path length
0.5 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
38.278, -98.671

Brief touchdown in open country.

Tornado, Barton

When
May 4, 11:55 PM CST to 11:57 PM CST
Where
Barton County, 7 mi SSE of Great Bend
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
38.276, -98.721

Very short track tornado that caused some minor damage to power poles and trees.

Thunderstorm Wind, Barton

When
May 5, 12:18 AM CST
Where
Barton County, 2.28 mi WSW of Great Bend
Measured
63 kt (72 mph) measured gust
Reported by
Official NWS Observations
Coordinates
38.357, -98.809

Tornado, Barton

When
May 5, 12:21 AM CST to 12:41 AM CST
Where
Barton County, 6 mi SSW of Claflin to 0.5 mi S of Claflin
Rating
EF1
Path length
5.54 mi
Path width
100 yd
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
38.440, -98.572

The tornado damaged large trees at several locations along its path. Two barns were destroyed and several outbuildings were also severely damaged. Five 100,000 bushel grain bins were also destroyed with two of them flung onto the local Dillon's grocery store causing damage to that structure. Damage to a church steeple and out building also occurred at the beginning of the tornado path. Tornado was probably descending down directly onto the church.

Tornado, Barton

When
May 5, 12:28 AM CST to 12:50 AM CST
Where
Barton County, 6 mi S of Claflin to 1.5 mi E of Claflin
Rating
EF1
Path length
6.18 mi
Path width
125 yd
Property damage
$57,000
Reported by
NWS Storm Survey
Coordinates
38.433, -98.530

The tornado caused significant damage to trees and power lines along its path and also caused minor structual damage to one residence.

Thunderstorm Wind, Barton

When
May 5, 12:41 AM CST
Where
Barton County, 0.54 mi E of Claflin
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.520, -98.520

Tornado, Barton

When
May 5, 12:46 AM CST to 12:53 AM CST
Where
Barton County, 4 mi SSE of Claflin to 3.19 mi SE of Claflin
Rating
EF1
Path length
2.14 mi
Path width
100 yd
Continued into
Rice, Ks (ICT)
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.467, -98.502

The tornado crossed into Rice 4.8 miles west-southwest of Bushton and dissipated 2 miles west of Bushton.

Thunderstorm Wind, Rice

When
May 5, 12:50 AM CST
Where
Rice County, 3.85 mi WSW of Bushton to 4 mi W of Bushton
Measured
83 kt (96 mph) estimated gust
Property damage
$225,000
Reported by
Emergency Manager
Coordinates
38.499, -98.466

Thirty power poles were blown over due to the high winds. Numerous outbuildings and grain bins were also damaged or destroyed.

Thunderstorm Wind, Barton

When
May 5, 12:50 AM CST
Where
Barton County, 0.54 mi W of Claflin
Measured
87 kt (100 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.520, -98.540

Measured at the KSN Weather Lab site in Claflin.

Thunderstorm Wind, Barton

When
May 5, 12:50 AM CST
Where
Barton County, 7 mi N of Claflin
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.621, -98.530

Tornado, Rice

When
May 5, 12:53 AM CST to 1:00 AM CST
Where
Rice County, 4.8 mi WSW of Bushton to 2 mi W of Bushton
Rating
EF1
Path length
3.05 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.493, -98.482

The tornado some damage to sheds and downed several powerlines. The storm crossed into Rice 4.8 miles west-southwest of Bushton and dissipated 2 miles west of Bushton.

Tornado, Ellsworth

When
May 5, 1:06 AM CST to 1:08 AM CST
Where
Ellsworth County, 2 mi NE of Holyrood to 2.5 mi NE of Holyrood
Rating
EF0
Path length
0.5 mi
Path width
40 yd
Property damage
$13,000
Reported by
NWS Storm Survey
Coordinates
38.600, -98.374

The tornado knocked over several large trees and a power pole.

Thunderstorm Wind, Ellsworth

When
May 5, 1:49 AM CST
Where
Ellsworth County, 1.38 mi S of Kanopolis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.700, -98.150

Thunderstorm Wind, Rice

When
May 5, 1:55 AM CST
Where
Rice County, 4 mi S of Geneseo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.462, -98.150

Hail, Barton

When
May 5, 5:00 PM CST
Where
Barton County, 6.79 mi SSE of Ellinwood
Measured
1 in hail
Reported by
Public
Coordinates
38.260, -98.530

Tornado, Rice

When
May 5, 5:09 PM CST to 5:10 PM CST
Where
Rice County, 3 mi SSW of Raymond to 2.7 mi SSW of Raymond
Rating
EF0
Path length
0.3 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
38.240, -98.441

Brief touchdown caused no damage.

Tornado, Rice

When
May 5, 5:15 PM CST to 5:20 PM CST
Where
Rice County, 6 mi NW of Alden to 2 mi S of Chase
Rating
EF0
Path length
1.5 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
38.311, -98.398

Tornado caused no known damage.

Hail, Rice

When
May 5, 5:24 PM CST
Where
Rice County, 2.14 mi NNE of Raymond
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.310, -98.410

Hail, Barton

When
May 5, 5:38 PM CST
Where
Barton County, 2.34 mi NNW of Pawnee Rock
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.300, -99.000

Hail, Barton

When
May 5, 5:42 PM CST
Where
Barton County, 3 mi NE of Pawnee Rock
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.300, -98.940

Tornado, Barton

When
May 5, 5:45 PM CST to 5:46 PM CST
Where
Barton County, 6 mi SW of Great Bend
Rating
EF0
Path length
0.05 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.309, -98.848

Brief touchdown caused no damage.

Tornado, Barton

When
May 5, 5:54 PM CST to 5:55 PM CST
Where
Barton County, 3 mi SW of Great Bend to 2.8 mi SW of Great Bend
Rating
EF0
Path length
0.2 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
38.339, -98.809

Brief touchdown caused no damage.

Hail, Barton

When
May 5, 6:09 PM CST
Where
Barton County, 1.29 mi WNW of Dundee
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.330, -98.900

Hail, Barton

When
May 5, 6:11 PM CST
Where
Barton County, 2.13 mi NE of Hoisington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.540, -98.740

Hail, Barton

When
May 5, 6:20 PM CST
Where
Barton County, 2.13 mi NE of Hoisington
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.540, -98.740

Tornado, Barton

When
May 5, 6:32 PM CST to 6:40 PM CST
Where
Barton County, 0.5 mi W of Odin to 4 mi N of Odin
Rating
EF1
Path length
4.03 mi
Path width
100 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
38.570, -98.609

The tornado caused some tree damage and minor damage to several barns west of Odin. Several power lines were also blown down.

Hail, Russell

When
May 5, 6:51 PM CST
Where
Russell County, 6.23 mi S of Dorrance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.760, -98.580

Tornado, Ellsworth

When
May 5, 6:55 PM CST to 6:56 PM CST
Where
Ellsworth County, 4 mi S of Wilson to 3.7 mi S of Wilson
Rating
EF0
Path length
0.3 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
38.762, -98.470

Brief touchdown in open country.

Tornado, Russell

When
May 5, 7:06 PM CST to 7:08 PM CST
Where
Russell County, 5 mi ESE of Dorrance to 4 mi ESE of Dorrance
Rating
EF0
Path length
1 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.822, -98.494

Weak tornado that produced no damage.

Hail, Lincoln

When
May 5, 7:45 PM CST
Where
Lincoln County, 2.34 mi SSW of Sylvan Grove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.990, -98.400

Thunderstorm Wind, Russell

When
May 5, 7:50 PM CST
Where
Russell County, 3.86 mi SE of Wilson Lake
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.891, -98.499

Tornado, Barton

When
May 5, 8:03 PM CST to 8:07 PM CST
Where
Barton County, 6.94 mi ESE of Dundee to 5.32 mi SSE of Great Bend
Rating
EF1
Path length
1.5 mi
Path width
75 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
38.282, -98.762

The tornado caused minor roof damage to one residence but tore the roof of of the garage and an out buiding. Several other out buildings sustained minor to moderate damage.

Hail, Chase

When
May 5, 8:08 PM CST
Where
Chase County, 0.88 mi NW of Cottonwood Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.380, -96.540

Tornado, Barton

When
May 5, 8:08 PM CST to 8:17 PM CST
Where
Barton County, 5 mi SE of Great Bend to 4 mi E of Great Bend
Rating
EF1
Path length
3.57 mi
Path width
75 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
38.319, -98.705

The tornado caused some tree damage and damaged several center pivot irrigation devices. The tornado also damaged a gasoline pipeline terminal and specialized trailer company near the intersection of U.S. 56 and K-156.

Thunderstorm Wind, Chase

When
May 5, 8:12 PM CST
Where
Chase County, 0.54 mi W of Strong City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.400, -96.540

Thunderstorm Wind, Barton

When
May 5, 8:29 PM CST
Where
Barton County, 4.84 mi S of Ellinwood
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.280, -98.580

Tornado, Rice

When
May 5, 8:42 PM CST to 8:48 PM CST
Where
Rice County, 3 mi SW of Bushton to 1.08 mi W of Bushton
Rating
EF1
Path length
3.2 mi
Path width
75 yd
Continued into
Ellsworth, Ks (ICT)
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
38.489, -98.439

The tornado blew power lines down along highway 4 and crossed into Ellsworth County 4.9 miles south of Holyrood.

Tornado, Ellsworth

When
May 5, 8:48 PM CST to 8:51 PM CST
Where
Ellsworth County, 4.29 mi SSW of Holyrood to 3 mi SSW of Holyrood
Rating
EF1
Path length
1.29 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
38.523, -98.430

The tornado dissipated 4.7 miles south of Holyrood.

Thunderstorm Wind, Rice

When
May 5, 8:52 PM CST
Where
Rice County, 1.76 mi WSW of Bushton
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.510, -98.430

Thunderstorm Wind, Lincoln

When
May 5, 9:43 PM CST
Where
Lincoln County, 5.98 mi SW of Westfall
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.869, -98.079

Thunderstorm Wind, Lincoln

When
May 5, 9:45 PM CST
Where
Lincoln County, 2.13 mi SW of Westfall
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.908, -98.028

Larege tree limbs were blown down.

Tornado, Lincoln

When
May 5, 9:51 PM CST to 9:57 PM CST
Where
Lincoln County, 4 mi SW of Westfall to 2 mi SW of Westfall
Rating
EF1
Path length
2 mi
Path width
75 yd
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
38.889, -98.052

The tornado damaged a few barns, sheds, and downed several power lines.

Hail, Rice

When
May 5, 10:27 PM CST
Where
Rice County, 0.88 mi NW of Galt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -98.090

Thunderstorm Wind, Reno

When
May 5, 10:59 PM CST
Where
Reno County, 0.55 mi W of Plevna
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.970, -98.310

Thunderstorm Wind, Saline

When
May 5, 11:04 PM CST
Where
Saline County, 5 mi E of Glendale
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.900, -97.777

Thunderstorm Wind, McPherson

When
May 5, 11:07 PM CST
Where
McPherson County, 0.54 mi W of Marquette
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.550, -97.840

Tornado, Harper

When
May 6, 9:20 AM CST to 9:22 AM CST
Where
Harper County, 3 mi SE of Attica to 2 mi SE of Attica
Rating
EF0
Path length
1 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
37.199, -98.192

A rope tornado in open country that caused no damage.

Hail, Sedgwick

When
May 6, 12:53 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
0.88 in hail
Reported by
Public
Coordinates
37.870, -97.660

Hail, Harper

When
May 6, 12:55 PM CST
Where
Harper County, Anthony
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.150, -98.030

Hail, Harper

When
May 6, 12:56 PM CST
Where
Harper County, Anthony
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.150, -98.030

Hail, Harvey

When
May 6, 1:18 PM CST
Where
Harvey County, 0.55 mi E of Halstead
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.000, -97.510

Hail, Harvey

When
May 6, 1:21 PM CST
Where
Harvey County, 0.55 mi E of Halstead
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.000, -97.510

Hail, Harvey

When
May 6, 1:21 PM CST
Where
Harvey County, 0.55 mi E of Halstead
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.000, -97.510

Hail, Harvey

When
May 6, 1:22 PM CST
Where
Harvey County, 4.42 mi W of Sedgwick
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.920, -97.511

Hail, Harvey

When
May 6, 1:30 PM CST
Where
Harvey County, 0.69 mi N of Hesston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.140, -97.430

Hail, Harvey

When
May 6, 1:49 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.041, -97.339

Thunderstorm Wind, Barton

When
May 6, 3:40 PM CST
Where
Barton County, Ellinwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.350, -98.580

Hail, Rice

When
May 6, 3:52 PM CST
Where
Rice County, Silica
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.350, -98.450

Tornado, Reno

When
May 6, 4:30 PM CST to 4:36 PM CST
Where
Reno County, 1.5 mi S of Langdon to 3 mi NE of Langdon
Rating
EF0
Path length
4.2 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
37.828, -98.320

The tornado caused minor tree damage along its path.

Thunderstorm Wind, Reno

When
May 6, 4:33 PM CST
Where
Reno County, 0.69 mi S of Langdon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.840, -98.320

Winds caused minor damage to tree branches.

Tornado, Reno

When
May 6, 5:00 PM CST to 5:01 PM CST
Where
Reno County, 8 mi W of Hutchinson to 7.5 mi W of Hutchinson
Rating
EF0
Path length
0.5 mi
Path width
40 yd
Reported by
Emergency Manager
Coordinates
38.070, -98.067

The tornado caused no damage.

Hail, McPherson

When
May 6, 5:44 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.370, -97.660

Thunderstorm Wind, McPherson

When
May 6, 5:44 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.370, -97.660

Hail, McPherson

When
May 6, 5:50 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.370, -97.660

Hail, Wilson

When
May 6, 6:13 PM CST
Where
Wilson County, New Albany
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.570, -95.930

Hail, Cowley

When
May 6, 7:32 PM CST
Where
Cowley County, 0.69 mi N of Atlanta
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.440, -96.770

Hail, Montgomery

When
May 6, 7:32 PM CST
Where
Montgomery County, 0.69 mi S of Indian Vlg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.070, -95.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31475, 31476, 31477, 31478, 31479, 31480, 31481, 31482, 31483, 31484, 31523, 31525, 31501, 31530, 31540, 31502, 34609, 31497, 31503, 31505, 34610, 31554, 31506, 31507, 31485, 31558, 31559, 31486, 31487, 31488, 31560, 31561, 31489, 31490, 31491, 31563, 31492, 31564, 31565, 31493, and more.